The Annals of Applied Probability

Polynomial Convergence Rates of Markov Chains

Søren F. Jarner and Gareth O. Roberts

Full-text: Open access


In this paper we consider Foster–Liapounov-type drift conditions for Markov chains which imply polynomial rate convergence to stationarity in appropriate V-norms. We also show how these results can be used to prove central limit theorems for functions of the Markov chain. We consider two examples concerning random walks on the half line and the independence sampler.

Article information

Ann. Appl. Probab., Volume 12, Number 1 (2002), 224-247.

First available in Project Euclid: 12 March 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J05: Discrete-time Markov processes on general state spaces 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

Markov chains Foster-Liapounov drift conditiosn polynomial convergence central limit theorems independence sampler


Jarner, Søren F.; Roberts, Gareth O. Polynomial Convergence Rates of Markov Chains. Ann. Appl. Probab. 12 (2002), no. 1, 224--247. doi:10.1214/aoap/1015961162.

Export citation


  • CHUNG, K. L. (1967). Markov Chains with Stationary Transition Probabilities, 2nd ed. Springer, Berlin.
  • DAI, J. and MEYN, S. (1995). Stability and convergence of moments for multiclass queueing networks via fluid limit models. IEEE Trans. Automat. Control 40 1889-1904.
  • FORT, G. and MOULINES, E. (2000). V -subgeometric ergodicity for a Hastings-Metropolis algorithm. Statist. Probab. Lett. 49 401-410.
  • GLYNN, P. and MEYN, S. (1996). A Liapounov bound for solutions of the Poisson equation. Ann. Probab. 24 916-931.
  • MENGERSEN, K. and TWEEDIE, R. (1996). Rates of convergence of the Hastings and Metropolis algorithms. Ann. Statist. 24 101-121.
  • MEYN, S. and TWEEDIE, R. (1992). Stability of Markovian processes I: Criteria for discrete-time chains. Adv. in Appl. Probab. 24 542-574.
  • MEYN, S. and TWEEDIE, R. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • NUMMELIN, E. (1984). General Irreducible Markov Chains and Non-Negative Operators. Cambridge Univ. Press.
  • NUMMELIN, E. and TUOMINEN, P. (1982). Geometric ergodicity of Harris recurrent Markov chains with applications to renewal theory. Stochastic Process. Appl. 12 187-202.
  • ROBERTS, G. and ROSENTHAL, J. (2001). Markov chains and de-initialising processes. Scand. J. Statist. 28 489-504.
  • ROBERTS, G. and TWEEDIE, R. (2001). Understanding Markov Chain Monte Carlo. Springer, New York. To appear.
  • SMITH, R. and TIERNEY, L. (1996). Exact transition probabilities for the independence Metropolis sampler. Technical report, Statistical Laboratory, Cambridge Univ. Press.
  • TIERNEY, L. (1994). Markov chains for exploring posterior distributions. Ann. Statist. 22 1701- 1762.
  • TUOMINEN, P. and TWEEDIE, R. (1994). Subgeometric rates of convergence of f -ergodic Markov chains. Adv. in Appl. Probab. 26 775-798.
  • TWEEDIE, R. (1983). Criteria for rates of convergence of Markov chains with application to queueing and storage theory. In Probability, Statistics and Analysis (J. F. C. Kingman and G. E. H. Reuter, eds.). Cambridge Univ. Press.